MAUDE Adverse Event Report: BENVENUE MEDICAL, INC. LUNA; LUNA 3D 8-DEGREE 12MM IMPLANT

BENVENUE MEDICAL, INC. LUNA; LUNA 3D 8-DEGREE 12MM IMPLANT
Catalog Number LUN3012-08
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Patient Problem/Medical Problem (2688)
Date of Event 01/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Post-operative pain and implant migration are listed in the device instructions for use (ifu) and in the procedural technique guide as known possible adverse effects associated with use of the system.Available procedural images were reviewed, and intra-operative factors were identified related to implant positioning, device deployment and device locking, all of which could have played a role in the failure.Additionally, it is suspected that the spinous process device used for posterior fixation failed by slipping off the superior spinous process, and such failure may also be a significant factor in the implant migration.A portion of the device was returned for investigation, and no device-related issues were found.A review of the lot history record confirmed no manufacturing nonconformities issued to the reported lot that would have caused or contributed to this event.Based on review of the information provided, there is no indication of a product quality issue with respect to manufacture, design or labeling.Because of symptoms, the indicated level was appropriately revised without event.This emdr filing did not meet the 30 day filing deadline, the company had a personnel change in which the employee who was in possession of the webtrader/emdr account left the company and no back up employee had been established to file emdrs.Some time was involved in replacing the employee and establishing the webtrader/emdr account for the new employee.
 
Event or Problem Description
'follow-up radiographs at 13 weeks post-op on (b)(6) 2017 revealed that the luna 12mm lordotic implant had disassembled, with the middle migrating posteriorly into the spinal canal.Since the migration was causing the patient significant pain, revision surgery was scheduled for (b)(6) 2017.Revision surgery was performed on (b)(6) 2017 with (b)(6) in attendance.Removal of the implant proved difficult as the middle component had moved posteriorly and across midline into the spinal canal.The surgeon could not easily access the lock screw and was unable to remove it from the device in order to attach the extractor tool for removal.The surgeon therefore had to use kocher forceps to grab the middle and pull it from the patient.In doing so, a dural tear occurred which required further intervention to repair.The outer components proved difficult to remove as well.Because of the dural tear and the condition of the patient, the surgeon decided to abandon further efforts to remove the remainder of the implant and replace with another device, thereby leaving the space in its collapsed state.The patient may require further intervention from an alternate approach (i.E.Anterior) in order to further treat the collapsed disc.
 
Additional Manufacturer Narrative
Post-operative pain and implant migration are listed in the device instructions for use (ifu) and in the procedural technique guide as known possible adverse effects associated with use of the system.Available procedural images were reviewed, and intra-operative factors were identified related to implant positioning, device deployment and device locking, all of which could have played a role in the failure.Additionally, it is suspected that the spinous process device used for posterior fixation failed by slipping off the superior spinous process, and such failure may also be a significant factor in the implant migration.A portion of the device was returned for investigation, and no device-related issues were found.A review of the lot history record confirmed no manufacturing nonconformities issued to the reported lot that would have caused or contributed to this event.Based on review of the information provided, there is no indication of a product quality issue with respect to manufacture, design or labeling.
 
Event or Problem Description
'follow-up radiographs at 13 weeks post-op on (b)(6) 2017 revealed that the luna 12 mm lordotic implant had disassembled, with the middle migrating posteriorly into the spinal canal.Since the migration was causing the patient significant pain, revision surgery was scheduled for (b)(6) 2017.Revision surgery was performed on (b)(6) 2017 with (b)(6) in attendance.Removal of the implant proved difficult as the middle component had moved posteriorly and across midline into the spinal canal.The surgeon could not easily access the lock screw and was unable to remove it from the device in order to attach the extractor tool for removal.The surgeon therefore had to use kocher forceps to grab the middle and pull it from the patient.In doing so, a dural tear occurred which required further intervention to repair.The outer components proved difficult to remove as well.Because of the dural tear and the condition of the patient, the surgeon decided to abandon further efforts to remove the remainder of the implant and replace with another device, thereby leaving the space in its collapsed state.The patient may require further intervention from an alternate approach (i.E.Anterior) in order to further treat the collapsed disc.During the removal, a dural tear occurred which required further intervention to repair.Due to the condition of the patient, the surgeon decided to abandon further efforts to remove the remainder of the implant and replace with another device, thereby leaving the space in its collapsed state and proceeded to complete the surgery.

Brand Name
LUNA
Common Device Name
LUNA 3D 8-DEGREE 12MM IMPLANT
Manufacturer (Section D)
BENVENUE MEDICAL, INC.
5403 betsy ross dr.
santa clara CA 95054 1145
MDR Report Key6385577
Report Number3007033608-2017-00001
Device Sequence Number975870
Product Code MAX
UDI-Device Identifier00813478020339
UDI-Public(01)00813478020339(17)170122(10)16203008
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K142023
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/22/2017
Device Catalogue NumberLUN3012-08
Device Lot Number16203008
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/25/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/07/2017
Supplement Report FDA Received Date03/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;